The intestinal infections caused by a germ called Clostridium difficile are very difficult to treat. The nasty infection that can cause debilitating diarrhea often appears in the aftermath of antibiotic treatment and may be a result of killing off many other bacteria that are normal residents of the gastrointestinal tract. As a result, antibiotic treatment for C. diff, as it is called, may not be effective.
Now Dutch researchers report that fecal transplant was more effective than the usual treatment with the heavy-duty antibiotic vancomycin. The feces from healthy donors provided a diverse array of bacteria and were delivered through a nasoduodenal tube. The only side effects were mild cramping and diarrhea.
[New England Journal of Medicine, Jan. 17, 2013]
There are many reports from readers who have suffered C diff following a course of the antibiotic clindamycin. Read them here. You can also learn more about what People’s Pharmacy visitors have said about fecal transplants.